Alabama, 2004Damaging Wind in Alabama, July 4, 2004
July 4, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 1:33 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 4, 1:33 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT SUN JUL 4 2004
.SYNOPSIS...THUNDERSTORM COMPLEX WILL MOVE ACROSS THE NORTHERN
SECTIONS OF THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS.
&&
.SHORT TERM...LATEST RADAR LOOPS INDICATE SHOWERS AND THUNDERSTORMS
APPROACHING THE NORTHWEST SECTIONS. WILL BASE POPS FOR TONIGHT ON
THE LATEST RADAR JUST BEFORE RELEASE. WEAK RIDGE WILL REMAIN
ACROSS THE AREA MONDAY AND TUESDAY. WILL GO WITH SLIGHT CHANCE POPS
ALL SECTIONS MAINLY DURING THE AFTERNOON AND EVENING HOURS.
ON WEDNESDAY...UPPER TROF WILL APPROACH THE AREA FROM THE WEST AND
PASS MAINLY ACROSS THE NORTHERN SECTIONS LATER WEDNESDAY. WILL
MENTION SCATTERED SHOWERS AND THUNDERSTORMS ALL LOCATIONS.
ON THURSDAY...SEVERAL LEFT OVER BOUNDARIES SHOULD FIRE DURING THE
PEAK HEATING HOURS. WILL GO WITH CHANCE POPS ACROSS THE ENTIRE
AREA.
&&
.LONG TERM (FRIDAY THROUGH SUNDAY)...LITTLE CHANGE IN THE OVERALL
PATTERN ACROSS THE AREA AS AIR MASS REMAINS MOIST AND UNSTABLE.
EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON.
&&
.PRELIMINARY NUMBERS...
GADSDEN 72 92 73 92 73 / 30 20 10 20
ANNISTON 72 92 73 92 73 / 20 20 10 20
BIRMINGHAM 72 92 73 92 73 / 30 20 10 20
TUSCALOOSA 72 92 73 93 73 / 30 20 10 20
CALERA 72 92 73 92 73 / 20 20 10 20
AUBURN 73 94 73 94 73 / 00 20 10 20
MONTGOMERY 73 94 73 94 73 / 00 20 10 20
TROY 73 94 73 94 73 / 00 20 10 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
50
Hazardous weather outlook, Jul 4, 12:03 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT SUN JUL 4 2004
ALZ011>015-017>050-051800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
103 PM CDT SUN JUL 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN
COUNTIES LATE THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THIS COMPLEX MAY PRODUCE STRONG
THUNDERSTORMS NORTHWEST OF A LINE FROM VERNON...FAYETTE...
JASPER...AND ONEONTA RESULTING IN GUSTY WINDS UP TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING.
FOR THE REST OF THE AREA...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME...PLEASE MONITOR THE LATEST WEATHER
STATEMENTS FOR POSSIBLE STRONG THUNDERSTORMS ACROSS NORTHWEST
SECTIONS OF THE AREA.
In the hours before
Special weather statement, Jul 4, 2:14 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SUN JUL 4 2004
ALZ011-042100-
MARION-
314 PM CDT SUN JUL 4 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL
400 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS NORTHEAST MISSISSIPPI...MOVING EAST
AT 40 MPH...TOWARD MARION COUNTY.
THESE STORMS WILL MOVE INTO THE NORTHWEST PARTS OF MARION COUNTY
AROUND 400 PM CDT...THEN MOVE ACROSS THE COUNTY BETWEEN 400 PM CDT
AND 500 PM CDT.
Special weather statement, Jul 4, 3:00 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT SUN JUL 4 2004
ALZ011-042200-
MARION-
400 PM CDT SUN JUL 4 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 500 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEXAR...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...BEXAR AND
HAMILTON THROUGH 500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 3:24 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT SUN JUL 4 2004
ALZ012-042215-
LAMAR-
424 PM CDT SUN JUL 4 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF VERNON...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...VERNON
AND BEAVERTON THROUGH 515 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 3:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SUN JUL 4 2004
ALZ013-042300-
FAYETTE-
454 PM CDT SUN JUL 4 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 600
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOUNT VERNON...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WAYSIDE...MOUNT
VERNON...FAYETTE...STUDDARDS CROSSROADS AND BERRY THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 4:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT SUN JUL 4 2004
ALZ022-042300-
PICKENS-
500 PM CDT SUN JUL 4 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ETHELSVILLE...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ETHELSVILLE...REFORM
AND PALMETTO THROUGH 600 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Thunderstorm Wind, Lamar
- When
- July 4, 4:05 PM CST to 4:10 PM CST
- Where
- Lamar County, Kennedy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.583, -87.983
Several trees were blown down in the town of Kennedy. Pea size hail was also reported with this storm. A few trees were also blown down in the Crossville community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Oklahoma, July 4, 20041 death · 1 injured · $52,000 · 61 kt wind · 10 events
- Damaging Winds in Mississippi, July 4, 20041 death · $45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 4, 20043 injured · $1.4 million · 1.25 in hail · 12 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2004$1.0 million · 1.75 in hail · 27 events
- Hail in Texas, July 4, 2004$700,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Georgia, July 4, 2004$535,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 4, 2004$285,000 · 1 in hail · 17 events
- Tornado in Missouri, July 4, 2004$150,000 · F1 · 1 event
- Hail and Damaging Winds in Kansas, July 4, 2004$125,000 · 1.75 in hail · 19 events
- Damaging Winds in Tennessee, July 4, 2004$111,000 · 60 kt wind · 15 events
- Damaging Wind in Missouri, July 4, 20041 injured · $100,000 · 65 kt wind · 1 event
- Damaging Wind in Kansas, July 4, 2004$100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416255.